Texas, 2016Flash Flood in Texas, August 27, 2016
August 27, 2016 · NWS AMA · 1 event in 1 county or zone
An upper level trough to the west of the Panhandles and an upper level high pressure system to the east of the Panhandles brought a continuous stream of sub-tropical air into the region. Weak 700-500 hPa mean wind flow in conjunction with SBCAPE between 1000-2000 J/Kg, storms developed and were training, especially over the northeastern TX Panhandle where the flash flooding report occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough to the west of the Panhandles and an upper level high pressure system to the east of the Panhandles brought a continuous stream of sub-tropical air into the region. Weak 700-500 hPa mean wind flow in conjunction with SBCAPE between 1000-2000 J/Kg, storms developed and were training, especially over the northeastern TX Panhandle where the flash flooding report occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 27, 1:29 PM CST, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 27, 1:29 PM CST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
229 PM CDT SAT AUG 27 2016
.DISCUSSION...
An upper level high will be found to our east and an upper level
trough will be found to our west through this forecast. This will
put the panhandles under a south or southwest flow aloft which will
continue to pump subtropical moisture over our area. This
subtropical moisture will combine with a typically unstable late
August atmosphere to bring a daily chance of showers and
thunderstorms. An occasional upper level short wave will help focus
more organized convection at times. Otherwise, the convection will
likely begin on preexisting boundaries and the mountains.
Even more moisture is expected to be brought northward across the
panhandles on Monday into the middle of next week from the remnants
of the upper level low that is over the Gulf Coast of Texas now.
This added moisture will likely only increase the shower and
thunderstorm coverage across our area.
Thunderstorms will drop heavy amounts of rain in localized areas, so
flooding will be possible during this next week. An occasional gust
to over 60 miles an hour or a hailstone larger than a quarter may be
possible as well, but no widespread severe weather outbreak is
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 62 84 62 82 62 / 30 30 40 50 60
Beaver OK 65 88 64 87 63 / 40 40 30 40 60
Boise City OK 59 85 59 81 59 / 40 40 50 50 70
Borger TX 66 87 66 85 65 / 30 30 40 50 60
Boys Ranch TX 61 87 61 84 60 / 40 40 50 50 70
Canyon TX 60 85 60 83 60 / 30 30 50 50 70
Clarendon TX 64 86 64 84 64 / 30 30 30 40 60
Dalhart TX 61 86 62 82 60 / 40 40 60 50 70
Guymon OK 63 88 63 85 62 / 40 40 40 40 60
Hereford TX 61 85 61 83 61 / 30 30 50 50 70
Lipscomb TX 66 87 66 86 65 / 40 40 30 40 50
Pampa TX 64 87 64 85 64 / 30 30 40 50 60
Shamrock TX 66 88 66 86 66 / 30 30 30 40 50
Wellington TX 67 88 67 87 66 / 30 30 30 40 50
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
3/15
Hazardous weather outlook, Aug 27, 2:02 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
302 PM CDT SAT AUG 27 2016
OKZ001>003-TXZ001>020-281200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
302 PM CDT SAT AUG 27 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL CONTINUE ACROSS THE OKLAHOMA AND TEXAS PANHANDLES
THROUGH TONIGHT. STRONG TO MARGINALLY SEVERE STORMS WITH STRONG WINDS
AND HAIL WILL BE POSSIBLE. HEAVY RAIN MAY LEAD TO LOCALIZED FLOODING
OR FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES THROUGH FRIDAY. ANY STORMS THAT DEVELOP ARE EXPECTED TO
REMAIN BELOW SEVERE LEVELS AT THIS TIME. HOWEVER...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY LEAD
TO FLOODING OR FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 27, 1:09 PM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
209 PM CDT SAT AUG 27 2016
TXZ011-016-272015-
OLDHAM TX-DEAF SMITH TX-
209 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DEAF SMITH AND SOUTH
CENTRAL OLDHAM COUNTIES UNTIL 315 PM CDT...
AT 208 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF SIMMS...OR 25 MILES SOUTHWEST OF VEGA. THIS STORM WAS
MOVING NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ADRIAN AND SIMMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3496 10284 3521 10298 3532 10261 3509 10244
TIME...MOT...LOC 1908Z 235DEG 4KT 3508 10283
JC
Special weather statement, Aug 27, 1:50 PM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
250 PM CDT SAT AUG 27 2016
TXZ006-007-272045-
HARTLEY TX-MOORE TX-
250 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARTLEY AND
SOUTHWESTERN MOORE COUNTIES UNTIL 345 PM CDT...
AT 250 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF CHANNING...OR 14 MILES SOUTHWEST OF DUMAS...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUMAS AND CHANNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3565 10212 3564 10238 3592 10218 3582 10175
TIME...MOT...LOC 1950Z 228DEG 11KT 3577 10219
JC
Special weather statement, Aug 27, 1:57 PM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
257 PM CDT SAT AUG 27 2016
OKZ002-003-TXZ003-004-272100-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
257 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TEXAS...WESTERN BEAVER...
NORTHERN OCHILTREE AND NORTHEASTERN HANSFORD COUNTIES UNTIL 400 PM
CDT...
AT 256 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 3 MILES NORTH OF ADAMS TO 4 MILES NORTHWEST OF
WAKA. MOVEMENT WAS NORTHEAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PERRYTON...HOOKER...HARDESTY...BRYANS CORNER...BALKO...FARNSWORTH...
TURPIN...ADAMS...WAKA...BOYD AND BAKER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3697 10072 3630 10063 3624 10124 3693 10132
TIME...MOT...LOC 1956Z 230DEG 17KT 3680 10106 3633 10109
JC
Special weather statement, Aug 27, 2:58 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
358 PM CDT SAT AUG 27 2016
TXZ001-002-272200-
DALLAM TX-SHERMAN TX-
358 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAM AND WESTERN
SHERMAN COUNTIES UNTIL 500 PM CDT...
AT 357 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES SOUTHWEST OF CONLEN...OR 14 MILES NORTHEAST OF DALHART...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
STRATFORD AND CONLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3643 10203 3619 10187 3605 10216 3606 10235
3618 10249
TIME...MOT...LOC 2057Z 242DEG 13KT 3617 10230
LFMSpecial weather statement, Aug 27, 3:19 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
419 PM CDT SAT AUG 27 2016
OKZ003-TXZ004-005-272215-
BEAVER OK-OCHILTREE TX-LIPSCOMB TX-
419 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 515
PM CDT...
AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOOKER...OR 14 MILES NORTHEAST OF PERRYTON...MOVING NORTHEAST AT 20
MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BEAVER...BOOKER AND ELMWOOD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3638 10054 3648 10072 3684 10053 3665 10019
TIME...MOT...LOC 2118Z 214DEG 18KT 3650 10058
LFM
Special weather statement, Aug 27, 3:40 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT SAT AUG 27 2016
OKZ002-003-TXZ003-004-272245-
BEAVER OK-TEXAS OK-HANSFORD TX-OCHILTREE TX-
440 PM CDT SAT AUG 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TEXAS...WEST CENTRAL
BEAVER...NORTHWESTERN OCHILTREE AND NORTHERN HANSFORD COUNTIES UNTIL
545 PM CDT...
AT 439 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHWEST OF HARDESTY...OR 17 MILES SOUTHEAST OF
GUYMON...MOVING NORTHEAST AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HARDESTY...ADAMS AND BOYD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.
&&
LAT...LON 3672 10075 3624 10123 3639 10162 3648 10162
3690 10111
TIME...MOT...LOC 2139Z 220DEG 26KT 3648 10131
LFMFlash Flood, Lipscomb
- When
- August 27, 4:04 PM CST
- Where
- Lipscomb County, 1.8 mi ENE of Booker to 2.57 mi ENE of Booker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.460, -100.500
On county road 4 north of highway 15...two cars went off the road in very heavy rainfall and into a pasture. Sheriffs office said it was weather related and due to alot of water on the road. The two cars hydroplaned and the deputy out there said it was raining really hard. Nobody was hurt and they were able to get the cars out of the pasture.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Dakota, August 27, 2016EF3 · 19 events
- Heat in California, August 27, 20161 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, August 27 to 28, 2016$200,000 · 52 kt wind · 10 events
- Damaging Winds in Ohio, August 27, 2016$32,000 · 56 kt wind · 18 events
- Damaging Winds in Indiana, August 27, 2016$25,000 · 50 kt wind · 7 events
- Flash Flood and Damaging Winds in North Carolina, August 27, 2016$13,000 · 50 kt wind · 8 events
- Rip Current in Delaware, August 27, 20161 injured · 1 event
- Damaging Wind in Puerto Rico, August 27, 20161 injured · 1 event
- Hail in Minnesota, August 27, 20161.75 in hail · 8 events
- Damaging Winds in North Carolina, August 27, 2016$10,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, August 27, 2016$9,000 · 54 kt wind · 7 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 27, 20167 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656054.